MAUDE Adverse Event Report: MALLINCKRODT PHARMACEUTICALS IRELAND LIMITED CELLEX EXTRACORPOREAL PHOTOPHERESIS SYSTEM

MALLINCKRODT PHARMACEUTICALS IRELAND LIMITED CELLEX EXTRACORPOREAL PHOTOPHERESIS SYSTEM
Catalog Number CELLEX
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Pulmonary Embolism (1498); Low Oxygen Saturation (2477)
Date of Event 04/02/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The system was used for treatment.This case is reportable as a mdr as the incident was considered life threatening and also due to both the hospitalization of the patient and the medical intervention of increasing the patient's oxygen, as well as the antibiotics, and anticoagulants that were provided to the patient.Since this event is associated with the treatment, this mdr will be against the instrument.From the instrument perspective, there was no known instrument malfunction and no service was requested by the customer for this adverse event.No product was returned therefore, a device service history review was performed.The instrument has been located at the customer's site since 31-jul-2019.As part of the review, it was determined that the instrument's last service prior to the event was on 21-feb-2024.During this service the system checkout procedure was successfully completed indicating that the instrument had passed all tests, met all specifications, and was operational.The root cause for the patient's oxygen desaturation and pulmonary embolism could not be determined as there was no reported instrument malfunction, no product was returned for investigation, and no instrument service was requested by the customer or performed by therakos as a result of this incident.Trends were reviewed for complaint categories, oxygen desaturation and pulmonary embolism.No trends were detected for these complaint categories.The assessment is based on information available at the time of the investigation.Complaints are monitored through tracking and trending.If a trend is detected, further investigation will be conducted.Adverse event terms: low oxygen saturation and pulmonary embolism.(b)(4).S.K.1-may-2024.
 
Event or Problem Description
The customer reported that a patient who was undergoing their very first extracorporeal photopheresis (ecp) treatment procedure for bilateral lung transplant rejection experienced oxygen desaturation and a pulmonary embolism following their ecp treatment procedure.The customer stated that the patient's ecp treatment procedure on (b)(6) 2024 at 8:30 am was successfully completed without any issues or alarms.The customer reported that the patient's ecp treatment procedure was completed using the patient's two-way tenneled central venous catheter which was implanted on (b)(6) 2024 and acda at a ratio of 10:1 was used as the anticoagulant.The customer stated that the patient experienced oxygen desaturation (oxygen saturation 88% on room air) after returning home, which required them to increase the patient's oxygen therapy requirement.The customer reported that on (b)(6) 2024 the patient was hospitalized for a suspected lung infection.However, a lung infection was ruled out as the patient's inflammatory markers and cultures were negative.The customer stated that the patient underwent an angio-ct scan on (b)(6) 2024 which revealed small endoluminal filling defects with thromboembolic significance.The customer reported the patient is being treated at another hospital thus they did not know the medical intervention the patient might be receiving for their pulmonary embolism.The customer stated that the patient only receives their ecp treatments at their hospital.The customer reported that the patient remains hospitalized and is currently in stable condition.The customer stated that they were unsure if the patient will continue with their ecp treatments, as they will need to evaluate the patient's clinical condition.The customer reported that since the patient's symptoms appeared within a few hours after the patient's ecp treatment procedure, they believed it was possible that the patient's ecp treatment procedure caused the patient's incidents.The customer reported that they did not believe that the patient's newly implanted central venous catheter caused or contributed to the patient's incidents.On (b)(6) 2024, the patient's physician at (b)(6) hospital where the patient was receiving their pulmonary embolism treatment stated that the patient was on oxygen, 1 l/min during the night with noninvasive ventilation (niv), prior to starting their ecp treatments due to the patient's lung transplant rejection.The physician reported that after the patient's very first ecp treatment procedure the patient's oxygen need was increased to fio2 50% during the day and 6 l/min with niv during the night.The physician reported that the patient was still on oxygen 1 l/min / day and 3 l/min night with niv.The physician stated that the patient was administered 12.500 ui calciparin (0.5 ml) x2 and piperacillin/tazobactam 4.5 g x3 iv while in the hospital.The physician reported that the patient was being switched over to enoxaparin 4000 ui from calciparin and the patient was due to be discharged on (b)(6) 2024.The physician stated that the patient was stable.The physician reported that they "did not know of any reasons that could have caused the patient's pulmonary embolism".No product was returned for investigation.

Brand Name
CELLEX EXTRACORPOREAL PHOTOPHERESIS SYSTEM
Common Device Name
CELLEX EXTRACORPOREAL PHOTOPHERESIS SYSTEM
Manufacturer (Section D)
MALLINCKRODT PHARMACEUTICALS IRELAND LIMITED
college business & tech park
cruiserath road
blanchardstown, dublin D15 T X2V
EI  D15 TX2V
Manufacturer (Section G)
MACK MOLDING COMPANY
608 warm brook rd
arlington VT 05250
Manufacturer Contact
mark wendelken
440 route 22 east
suite 302
bridgewater, NJ 08807
MDR Report Key19226325
Report Number3013428851-2024-00035
Device Sequence Number12672694
Product Code LNR
UDI-Device Identifier10705030100009
UDI-Public(01)10705030100009(11)170815
Combination Product (Y/N)Y
Initial Reporter CountryIT
PMA/510(K) Number
P860003
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 05/01/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberCELLEX
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/08/2024
Initial Report FDA Received Date05/01/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured08/15/2017
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Life Threatening; Hospitalization;
Patient Age33 YR
Patient SexMale
Patient Weight68 KG